Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 297, NWS Des Moines, IA

September 2, 2011Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 2, 2011, 3:49 AM CDT for Kossuth County, Palo Alto County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2011, 3:49 AM CDT (08:49 UTC)
Expired
Sep 2, 2011, 4:30 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kossuth County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 171 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:25 AM CDTHAIL 0.882 N Mallard, IATIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 3:48 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2071 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS53 KDMX 020849
SVRDMX
IAC109-147-020930-
/O.NEW.KDMX.SV.W.0297.110902T0849Z-110902T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
349 AM CDT FRI SEP 2 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 430 AM CDT

* AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREENVILLE...OR 8 MILES SOUTH OF SPENCER...AND MOVING EAST AT 50
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  EMMETSBURG...RUTHVEN...AYRSHIRE...CURLEW...GRAETTINGER...MALLARD...
  CYLINDER...RODMAN...WEST BEND AND FENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4326 9441 4293 9443 4294 9492 4323 9492
TIME...MOT...LOC 0849Z 266DEG 42KT 4304 9517
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
072 
WWUS53 KDMX 020912
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT FRI SEP 2 2011

IAC109-147-020930-
/O.CON.KDMX.SV.W.0297.000000T0000Z-110902T0930Z/
PALO ALTO IA-KOSSUTH IA-
412 AM CDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN KOSSUTH AND PALO ALTO COUNTIES UNTIL 430 AM CDT...

AT 411 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF EMMETSBURG...OR 18 MILES SOUTHEAST OF SPENCER...MOVING
EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  EMMETSBURG...GRAETTINGER...CURLEW...MALLARD...CYLINDER...RODMAN...
  WHITTEMORE...WEST BEND AND FENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4326 9441 4293 9443 4294 9492 4323 9492
TIME...MOT...LOC 0913Z 269DEG 42KT 4303 9479
WIND...HAIL 60MPH 1.00IN

$$
378 
WWUS53 KDMX 020922
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
422 AM CDT FRI SEP 2 2011

IAC109-147-020930-
/O.CON.KDMX.SV.W.0297.000000T0000Z-110902T0930Z/
PALO ALTO IA-KOSSUTH IA-
422 AM CDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN KOSSUTH AND PALO ALTO COUNTIES UNTIL 430 AM CDT...

AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
SOUTH OF EMMETSBURG...OR 24 MILES SOUTHEAST OF SPENCER...MOVING EAST
AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MALLARD...RODMAN...WEST BEND...CYLINDER...WHITTEMORE AND FENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4326 9441 4293 9443 4294 9492 4323 9492
TIME...MOT...LOC 0922Z 272DEG 40KT 4299 9470
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 AM CDT, 19 minutes earlier.

Area forecast discussion, Sep 2, 3:30 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT FRI SEP 2 2011

.SHORT TERM /TONIGHT/...
ANA CDFNT MAKING STEADY PROGRESS AIDED BY OUTFLOW BNDRY FROM
CONVECTION IN ITS WAKE. FNT ALSO BEING HELPED ALONG BY PROGRESSING
S/WV IN THE SWLY FLOW NOW FROM CNTRL SD INTO ERN NEBRASKA. THIS S/WV
WILL LIFT CONVECTION NEWD WITH CORFIDI VECTORS AND SHOULD LIMIT SEWD
PROGRESS FOR A WHILE. SUPERCELL OVR THE NW MAY WELL SLIDE ACRS THE
NWRN CWA EARY THIS MRNG...BUT EXPECT A BREAK AFT THAT. NEXT S/WV
SLATED TO ARRIVE LATER THIS AFTN AND IS BECOMING EVIDENT ACRS
COLORADO. OTHER CONSIDERATION FOR THIS MRNG IS THE AC DVLPMT ON THE
NOSE OF THE LLJ POINTING TOWARD IA. A FEW SHWRS HAVE DEVELOPED OVR
THE SERN ZONES AND WILL CARRY ISOLD FOR A FEW HRS THIS MRNG FOR
THAT. EXPECT TO SEE CAP WEAKEN BY ERY AFTN WITH A BAND OF TSRA JUST
BHND THE FRONT AGAIN WITH CUR SWODY1 LOOKING QUITE REASONABLE. TEMPS
WILL BE A PROBLEM WITH A SIG GRAD SLICING ACRS THE CWA. SHOULD BREAK
90 BY ERY AFTN OVR THE SRN COUNTIES. CLOUDS SHOULD LIMIT MUCH MORE
WARMING AFT THAT. NW CORNER NOT LIKLY TO GET MUCH APST THE MID 70S
WITH CLOUDS HOLDING FIRM.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
THE COLD FRONT MAKING ITS WAY DOWN FROM OUR NORTHWEST THIS MORNING
WILL STALL ACROSS THE CWA LATER TODAY AND TONIGHT...PROVIDING A
CONTINUING FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ESPECIALLY
AS THE LLJ KICKS IN TONIGHT. SHEAR WILL BE WEAK BUT A FAIRLY STRONG
BAROCLINIC ZONE WILL SET UP ACROSS THE FRONT WITH GOOD LOW LEVEL
MOISTURE POOLING AGAINST THE BOUNDARY FROM THE SOUTH...LEADING TO
DECENT INSTABILITY AND PROVIDING THE POSSIBILITY OF A FEW
STRONG/SEVERE STORMS AND SOME LOCALLY HEAVY RAIN. FLOODING SHOULD
NOT BE MUCH OF A CONCERN HOWEVER AS OUR FFG IS QUITE HIGH.
PREDICTING LOCATION OF PRECIP TONIGHT AND INTO SATURDAY IS DIFFICULT
AS IT WILL BE HEAVILY DEPENDENT ON WHERE THE FRONT STALLS OUT...BUT
HAVE FOCUSED ON OUR NORTH CENTRAL AND NORTHEASTERN AREAS ROUGHLY
FROM AROUND CARROLL THROUGH WATERLOO AS SHORT RANGE MODELS ARE
REALLY CLUSTERED IN THAT SWATH AND IT SEEMS LOGICAL GIVEN CURRENT
FRONTAL MOTION AND THE RELATIVE STRENGTH OF THE RIDGING TO THE SOUTH.

ON SATURDAY THE SECOND...STRONGER FRONT WILL PUSH DOWN FROM THE
NORTHWEST PROVIDING A BURST OF ADDITIONAL THUNDERSTORM DEVELOPMENT
MAINLY ACROSS OUR SOUTHEASTERN HALF OR SO DURING THE AFTERNOON AND
EVENING...AND ALSO SWEEPING THE YUCKY MUGGY AND UNSTABLE AIR MASS
OUT FOR GOOD. SATURDAY MAX TEMPS AND POPS REMAIN PROBLEMATIC IN THIS
COMPLICATED AND WEAK FLOW ENVIRONMENT...SO HAVE STUCK CLOSE TO MOS
ON TEMPS AND KEPT POPS RATHER BROAD BRUSHED ESPECIALLY ON SATURDAY
MORNING WHEN THE SECOND FRONT WILL NOT YET HAVE ENTERED MUCH OF OUR
CWA.

ONCE WE GET THE FRONT THROUGH AND STORMS OUT OF HERE BY SATURDAY
NIGHT WE WILL SEE A DRAMATIC CHANGE IN OUR WEATHER FOR NEXT
WEEK...EFFECTIVELY THE END OF SUMMER AND THE BEGINNING OF EARLY
AUTUMN. FROM SUNDAY THROUGH ESSENTIALLY ALL OF NEXT WEEK WE WILL BE
DOMINATED BY SURFACE RIDGING BENEATH COOL NORTHWEST TO NORTH FLOW
ALOFT WITH HIGHS IN THE UPPER 60S TO MID 70S AND LOWS IN THE 40S TO
MID 50S...EASILY OUR COOLEST WEATHER SINCE AT LEAST MAY. MADE VERY
LITTLE CHANGE TO THIS FORECAST FOR SUNDAY AND BEYOND AS IT SEEMS
PRETTY STRAIGHTFORWARD AND WILL BE OF GREAT ENJOYMENT TO THOSE
PLANNING OUTDOOR ACTIVITIES ON LABOR DAY...ALTHOUGH IT WILL BE
SOMEWHAT COOL PARTICULARLY IN THE MORNING.

&&

.AVIATION...02/06Z
FRONT CONTINUES TO SLOW DOWN IN LATEST MODEL GUIDANCE. H700 FLOW
SHOULD HELP STRETCH THE FRONT AND MAINTAIN SLOWER SOUTHWARD
PROGRESSION OVERNIGHT. HAVE ADJUSTED TIMING OF CONVECTION WITH START
NEAR 15-16Z NORTH AREAS AND IN THE AFTERNOON AFT 19-23Z IN THE  EAST
AND SOUTH. STORMS INITIALLY HIGH BASED BUT CIGS SHOULD LOWER TO MVFR
AFTER 1-2HRS OF THUNDER. BRIEF REDUCTIONS TO VSBY IN 3-5SM RANGE
ALSO POSSIBLE...THOUGH HEAVIER CONVECTION TOWARD END OF PERIOD MAY
RESULT IN LOWER VSBY. CONFIDENCE OF LOCATION OF STORMS STILL LOW SO
WILL NOT ATTEMPT TO LOWER ATTM. WINDS WILL NOT BE A MAJOR FACTOR IN
THE FCST THOUGH SOME MIXING LIKELY SOUTH AREAS PRIOR TO FRONTAL
PASSAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS SEP 11
AVIATION...REV
LONG TERM...LEE
Hazardous weather outlook, Sep 1, 3:07 PM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT THU SEP 1 2011

IAZ004>007-015>017-023>028-033>038-044>047-057-058-022015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-
GUTHRIE-
307 PM CDT THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE INTO THIS EVENING WITH HEAT
INDEX VALUES NEAR 100 DEGREES.

THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM THE NORTHWEST LATE
TONIGHT. AN ISOLATED SEVERE STORM WITH 60 MPH WINDS AND QUARTER
SIZED HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST AT INTERVALS FROM FRIDAY THROUGH
SATURDAY EVENING. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND
DAMAGING WIND GUSTS ARE POSSIBLE DURING THE PERIOD. THE GREATEST
THREAT FOR STRONGER STORMS IS EXPECTED FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

IAZ039-048>050-059>062-070>075-081>086-092>097-022015-
BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
307 PM CDT THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE INTO THIS EVENING WITH HEAT
INDEX VALUES NEAR 100 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST AT INTERVALS FROM FRIDAY THROUGH
SATURDAY EVENING. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND
DAMAGING WIND GUSTS ARE POSSIBLE DURING THE PERIOD. THE GREATEST
THREAT FOR STRONGER STORMS IS EXPECTED FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:27 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas48 min
Sep 2, 5:33 AM CDTSevere Thunderstorm WarningDMXWorth27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.